Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


pregnant but tested positive with hiv but not taking drugs
Nov 7, 2010

Hello, As stated above and am not taking the drugs because my cd4 is 556. do i need to take the drug with the cd4 count. I am skeptical because i was adviced that with my cd4 count my baby should be safe and its better avoiding the side effects of AZT for my cd4 count gives me safety from MCT. Hoping to hear from you.

regards Elee

Response from Dr. McGowan

Dear Elee.

Congratulations on your pregnancy.

During pregnancy their are 2 goals for antiretroviral therapy:

1) to prevent disease progression for the mother and 2) to prevent HIV from being transmitted to the baby.

It is true that for the former you may not need treatment, but for the latter goal it is advisable to start treatment.

Usually we would start treatment in the second trimester of pregnancy...around 14 weeks. This would lessen the risk to the baby since the organs are already formed by that stage.

Getting the viral load as low as possible (best undetectable) during the preganacy and especially at delivery is most important to protect the baby from infection. Breastfeeding should also be avoided (unless you live in a place that lacks access to clean water for formula feeds).

The CD4 count has little impact on the risk of transmitting virus, the viral level in the blood is most important for determining risk of passing HIv to your baby.

Hoping you have a healthy and happy baby. Joe



Previous
in search of some clarity please help thank you
Next
follow up to Dr McGowans response...

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement